Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 59, NWS Grand Rapids, MI

June 28, 2005Clare County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2005, 2:51 PM EDT for Clare County, Michigan. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 2:51 PM EDT (18:51 UTC)
Expired
Jun 28, 2005, 3:15 PM EDT
In force
24 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 96 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:59 PM EDTHAIL 16 Ne Harrison, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 281851
SVRGRR
MIC035-281915-
/O.NEW.KGRR.SV.W.0059.050628T1851Z-050628T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
251 PM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN

* UNTIL 315 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CLARE COUNTY...OR ABOUT 17 MILES NORTH OF CLARE...AND MOVING EAST
  AT 35 MPH.

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4398 8475 4397 8476 4397 8484 4396 8486
      4413 8492 4416 8479 4416 8462 4416 8462
      4399 8462

$$

RG BEACH
2 follow-up statements
000 
WWUS53 KGRR 281906
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
305 PM EDT TUE JUN 28 2005

MIC035-281915-
/O.CON.KGRR.SV.W.0059.000000T0000Z-050628T1915Z/
CLARE MI-
305 PM EDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLARE COUNTY
UNTIL 315 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
EAST OF HARRISON...OR ABOUT 18 MILES NORTHEAST OF CLARE...AND MOVING
EAST AT 35 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

LAT...LON 4398 8475 4397 8476 4397 8484 4399 8483
      4413 8487 4416 8479 4416 8462 4416 8462
      4399 8462

$$

BEACHLER
000 
WWUS53 KGRR 281915
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 PM EDT TUE JUN 28 2005

MIC035-281924-
/O.EXP.KGRR.SV.W.0059.000000T0000Z-050628T1915Z/
CLARE MI-
314 PM EDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLARE COUNTY HAS BEEN ALLOWED
TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT SEVERE WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
OFFICE IN GRAND RAPIDS.

LAT...LON 4398 8475 4397 8476 4397 8484 4399 8483
      4413 8487 4416 8479 4416 8462 4416 8462
      4399 8462

$$

BEACHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:30 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 28, 12:30 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT TUE JUN 28 2005

.UPDATE...
VISIBLE IMAGERY SHOWS A LINE OF CU WITH THE FRONT FROM NEAR CAD
TO BETWEEN LDM AND MBL.  STRONG HEATING CONTINUES IN THIS AREA AS
WELL.  SOUTH OF THIS BOUNDARY SPC WEBPAGE HAS
ML CAPE VALUES UP 2500 J/KG...DCAPE IS HIGH AS WELL.  THUS ANY
STRONGER THUNDERSTORM THAT DOES FORM WILL NEED TO BE WATCHED FOR
POSSIBLE STRONG DOWNDRAFTS.   I DID NOTICE THAT MID LEVEL LAPSE
RATES APPEAR TO BE MORE FAVORABLE FOR HAIL AS COMPARED TO PREVIOUS
DAYS WITH VALUES NEAR 7 DEG C FROM 700 TO 500 MB.  THIS COULD PERHAPS
LEAD TO A HIGHER HAIL THREAT THAN WE HAVE SEEN. WILL CONTINUE WITH
THE CHANCE PROBABILITIES FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS
Hazardous weather outlook, Jun 28, 12:10 PM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT TUE JUN 28 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1210 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS BECOME VERY UNSTABLE ACROSS SOUTHWEST LOWER
MICHIGAN.  A WEAK FRONT EXISTS FROM NEAR CADILLAC TO BETWEEN
MANISTEE AND LUDINGTON.  THIS FEATURE COULD FOCUS THE STORMS THIS
AFTERNOON.  A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THIS
REGION THIS AFTERNOON AND EVENING.  BRIEF WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL ARE POSSIBLE.  SOUTH OF THIS BOUNDARY ISOLATED
SEVERE THUNDERSTORM COULD OCCUR AS WELL.  ANY THUNDERSTORM THAT DOES
FORM THIS AFTERNOON OR EVENING COULD CONTAIN FREQUENT LIGHTNING
LOCALLY HEAVY RAIN.  ISOLATED LOCATIONS COULD SEE UP TO 2 INCHES
OF RAIN IN AN HOUR...WHICH COULD LEAD TO SOME URBAN AND POOR DRAINAGE
FLOODING.  ONCE THE SUN SETS... SO SHOULD THE THREAT FOR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON EAST OF
ROUTE 131...DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BE
SEVERE. A STRONG COLD FRONT MAY BRING A
LINE OF STRONG TO SEVERE THUNDERSTORMS THROUGH SOUTHWEST MICHIGAN
WEDNESDAY NIGHT OR EARLY THURSDAY MORNING. DAMAGING WINDS AND LARGE
HAIL WOULD BE POSSIBLE WITH THESE STORMS.

COOLER AIR WILL FOLLOW THE COLD FRONT THURSDAY INTO THE WEEKEND.
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THURSDAY AND THURSDAY NIGHT.

THE WARM AIR IS EXPECTED TO RETURN TO SOUTHWEST MICHIGAN
BY MONDAY...JULY 4TH. THAT IS EXPECTED TO TOUCH OFF MORE STRONG
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...WEDNESDAY
AFTERNOON AND POSSIBLY LATER WEDNESDAY NIGHT.

WDM MJS

In the hours before

Local storm report, Jun 28, 2:12 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     REED CITY               43.87N 85.51W
06/28/2005                   OSCEOLA            MI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR REED CITY

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:37 PM EDTSevere Thunderstorm WarningGRROsceola45 min
Jun 28, 4:46 PM EDTSevere Thunderstorm WarningGRRMecosta44 min
Jun 28, 5:25 PM EDTSevere Thunderstorm WarningGRRIsabella54 min
Jun 28, 5:45 PM EDTFlash Flood WarningGRRMecosta3 hr
Jun 28, 6:33 PM EDTSevere Thunderstorm WarningGRRGratiot42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.